Q. I am so relieved that the Food and Drug Administration finally got the antidepressant Budeprion XL 300 off the market. Years ago, my insurance company switched me from Wellbutrin XL 300 to Budeprion XL 300. Within a short time I became suicidal, depressed and anxious.
I couldn’t imagine what had caused the change and was making plans to kill myself. When it finally occurred to me that I had switched meds, I went back on the Wellbutrin (at my own expense) and felt better almost immediately.
For years, I’ve been telling doctors that I wouldn’t take Budeprion. I’m sure they all thought I was crazy. Thank you for alerting people to the problem with Budeprion through your website.
A. The FDA could not ignore hundreds of reports from patients who experienced problems with the generic antidepressant Budeprion XL 300. They described symptoms such as anxiety, headache, nausea, dizziness, irritability and insomnia at www.PeoplesPharmacy.com. Many reported that their depression returned, and some had suicidal thoughts.
One mother wrote that her daughter had a seizure on Budeprion XL and believed that the uneven release of the drug was responsible for delivering too high a dose initially.
The FDA announced the withdrawal of this generic medication on Oct. 3, 2012. Other companies making long-acting bupropion formulations are required to submit new test results by March 2013.
Q. Your readers would be better off doing some scholarly research rather than trying home remedies to replace FDA-approved heartburn medicine like Nexium, Prevacid or Prilosec. It is not likely that it is hard to stop taking these drugs.
If people actually read journal articles, they would realize that there is insufficient evidence that long-term use of proton pump inhibitors (PPIs) is dangerous. Many people have taken them for decades with no ill effects.
A. Research shows that strong acid-suppressing drugs can cause complications in some patients who take them for months or years. These may include pneumonia, C. diff-related diarrhea, weakened bones, nutritional deficiencies (vitamin B-12, magnesium, calcium) and drug interactions (Therapeutic Advances in Gastroenterology, July 2012).
Research published three years ago established that stopping such drugs suddenly triggers excess acid production that may cause unpleasant stomach symptoms (Gastroenterology, July 2009).
There is more information about healing heartburn and getting off PPIs in our Guide to Digestive Disorders. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (65 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. G-3, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
Q. I have had serious allergic reactions for almost 20 years and have almost died three times. Despite this, doctors told me that my allergies (to beef, pork or lamb) were all in my head.
When I needed open-heart surgery, I mentioned my allergies. The surgeon sent my blood to the University of Virginia, and I was diagnosed with alpha-gal allergy.
A. This tick-induced allergy to meat can cause symptoms such as hives, digestive distress and difficulty breathing. This reaction is mysterious because it can occur hours after eating. Poultry and fish do not trigger this response.